It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-24-2004, 06:41 AM   #1
Inactive
 
Join Date: Aug 2004
Posts: 36
puton10 HB User
Question gaining weight...help

Hi Everyone, I am brand new to this board, and I am not very educated in Thyroid terms and issues. I had my thyroid removed in June due to papillary carcinoma that was removed two years previously. (rt. lobe removed in Sptember of 2002, remainder removed in June 2004.) Now, faced with no thyroid, I started to take Levoxyl 100mcg. I gained 6 pounds in the first week after the surgery. I called the doctor, and he upped me to 125 mcg. Now it has been2 months and I gained around 10+ pounds. I had been dieting for months before the surgery (lost 7 pounds...Slim Fast which has worked for me in the past...lost 21 pounds last year until I got pregnant) and to gain weight while dieting is very frustrating and depressing. I went for blood work a few weeks ago, and everything came back in the high range of "normal." So my level of meds is, according to my Dr., correct. I can't believe this. Something is wrong. I am going to call the doctor again today because I can't take this. It is hard to say if my energy is low, or if depression is high, because I am facing a very stressful time in my life. (My mother is dying from cancer, and it is very difficult.) I have been hearing about stress related hormones increasing fat retention, but my doctor said that is partly hype to sell diet pills. I always thought my doctor was excellent but I am wondering if he is missing something. I can tell something is not quite right. Can anyone help? Is there anyway to lose weight? Should I get another opinion? Should I get another blood test? I didn't receive radiation, as the cancer was tiny and only on one side. I took 50mcg of Levoxyl for a year previous to having my thyroid completely removed to give the remainder of my thyroid a "rest."
HELP!!

 
Sponsors Lightbulb
   
Old 08-24-2004, 02:01 PM   #2
Junior Member
 
Join Date: Aug 2004
Posts: 49
DarkHelmet HB User
Re: gaining weight...help

Get another opinion and another blood test. The thyroid is an extremely complex organ, and it is possible that something that the thyroid produces has not been covered by the medication. I would not be surprised if you gained a few pounds after losing your thyroid, but your meds should have leveled it off by now.

JM

 
Old 08-25-2004, 06:19 AM   #3
Inactive
 
Join Date: Aug 2004
Posts: 36
puton10 HB User
Re: gaining weight...help

Thank you ....I actually called my endo yesterday, and I am going to try Armour thyroid. He explained T4 and T3 to me, so I understand a little better now. I am hoping that this new medication will help, but he is not promising anything. He said after about 4-6 weeks I should get another blood test. So, hopefully this will help me. Thanks again.

 
Old 08-25-2004, 06:26 AM   #4
Senior Veteran
(female)
 
Join Date: Mar 2004
Location: Hershey, PA.
Posts: 962
patience 50 HB User
Re: gaining weight...help

Hi Puton 10 and welcome to the boards. My former docs also kept me in the normal range, but high normal and they only tested TSH. This lasted 5 years and I put on over 50 lbs. Please feel free to remind you Dr. that the normal range is just that ; a range. As with any other range, there are highs and lows. That is how they get an average range. Request that you be medicated until you feel better. Best of luck

May God Bless You
Patience 50

 
Old 08-25-2004, 07:47 AM   #5
Senior Veteran
(female)
 
Join Date: Nov 2002
Location: Pocatello, ID USA
Posts: 838
Bellajoon HB User
Re: gaining weight...help

Welcome!
That is great that you are going to try Armour. That might be exactly what you need. Hopefully he will be testing all the necessary tests including FT4 and FT3. Sorry to hear about your mother. That must be very difficult for you, especially when you are feeling so poorly. I am sure that the stress doesn't help your recovery. Sending you some

 
Old 08-26-2004, 05:07 AM   #6
Inactive
 
Join Date: Aug 2004
Posts: 36
puton10 HB User
Re: gaining weight...help

Thank yo Bellajoon......I got a call this morning at 6:30 am from one of my sisters that my mom is probably going to pass away today or tonight. I tried to talk to her, but she was moaning and crying out for her mother, and she sort of quieted down when she heard me say, "Ma, I love you....it's okay." Then she started wailing again. I hope she heard me. I think she did. I know this is not the time to worry about my thyroid, but I am concerned because I don't feel quite right. I have 4 very young children, and I need to stay well for them and for me. Thank you for your thoughts and prayers.

 
Old 08-26-2004, 07:09 AM   #7
Senior Veteran
(female)
 
Join Date: Mar 2004
Location: Hershey, PA.
Posts: 962
patience 50 HB User
Re: gaining weight...help

Oh Dear Puton,

What a terrible time for you. It never seems to rain for some of us, but it always pours. I know it must be hard beyond endurance for you and I wish there was something I could do to ease your sorrow and worry. Please know that we will hold you in our hearts and in our prayers.

You must not feel badly about being concerned for your own health when your mother is terminally ill. Often things go wrong with us when we are under extreme stress such as this. You must remember though, you can't take care of anyone else if you don't first take care of youself. You aren't being selfish, you are being pratical.

May God Bless You
Patience 50

 
Old 08-26-2004, 07:36 AM   #8
Senior Veteran
(female)
 
Join Date: Nov 2002
Location: Pocatello, ID USA
Posts: 838
Bellajoon HB User
Re: gaining weight...help

Puton,
I am so sorry to hear that it is going to be so soon for your mother. It is probably best for your mother, but not for you and your family. I pray that you can let her go and know she will be in a better place. You do still need to take care of you, for yourself and your precious little ones. Sending hugs and angels to watch over your mother and you!

 
Old 08-26-2004, 12:33 PM   #9
Inactive
 
Join Date: Aug 2004
Posts: 36
puton10 HB User
Re: gaining weight...help

Thanks to all of you. It never ceases to amaze me how compassionate people can be on these boards to virtual strangers. It really means a lot to me. I used to write on a choroid plexus cyst board when I was pregnant last year with my 4th child. The support is tremendous and so helpful. My daughter was born in March and all is well with her. Thanks again for all prayers.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
teen steadily gaining jocofl Obesity 3 10-24-2006 01:52 PM
Help with gaining weight! ZSL1985 Open to All Other Health Topics 3 05-05-2006 11:48 AM
Gaining Wife mrjoe76 Weight Loss 10 11-27-2005 11:39 AM
Supposed to be gaining weight... LS289 Diet & Nutrition 7 12-22-2004 07:07 PM
Lost but gaining back. Help! yaqui93960 Weight Loss 3 04-06-2004 05:00 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (631), FinnMaid (313), Reece (226), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (859), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 05:16 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!